Hepatitis C Medications Linked to Reports of Liver Failure

Published on January 25, 2017 by Sandy Liebhard

Harvoni, Sovaldi and other recently-approved direct-acting antiviral  Hepatitis C medications may be associated with serious complications, including liver failure. That’s the word from the Institute for Safe Medication Practices (ISMP), which is preparing to publish an analysis of adverse event reports linked to the drugs.

What are Direct-Acting Antivirals?

According to The New York Times, chronic Hepatitis C affects an estimated 2.7 million to 3.9 million Americans, killing 20,000 every year. Because there is no vaccine to prevent transmission, treatments have been urgently sought. Direct-acting antivirals were considered breakthroughs when they were launched, as they can actually lead to cures in some patients. So it’s not at all surprising that 250,000 people took the drugs in 2015, despite a price-tag of $55,000 to $125,000 per patient. The nine Hepatitis C medications in this class include:

  • Daklinza
  • Epclusa
  • Harvoni
  • Olysio
  • Sovaldi
  • Technivie
  • Viekira Pak
  • Viekira Pak XR
  • Zepatier

What Did the ISMP Find?

The ISMP’s analysis of adverse events reported to the U.S. Food & Drug Administration’s (FDA) database identified 524 cases of liver failure among patients treated with direct-acting antivirals for the year ending June 30, 2016, including 165 fatalities. An additional 1,058 patients developed severe liver injury, while the medications did not appear to be effective in 761 cases. Most of the liver failure reports involved patients outside of the U.S.

The ISMP’s findings do not prove a causal connection between the Hepatitis C medications and liver failure. The reports in the FDA database were provided by healthcare professionals who merely suspected that direct-acting antivirals might be the cause of patient injuries. One expert interviewed by The New York Times suggested the liver problem could have been the result of inappropriate prescribing, such as doctors using the drugs to treat patients whose liver function was already too poor to tolerate or benefit from them.

FDA Warning for Direct-Acting Antivirals

This isn’t the first time that direct-acting antivirals have been tied to serious side effects. In October, the FDA  ordered the drugs’ manufacturers to include a Black Box Warning on their labels regarding the risk of Hepatitis B reactivation in co-infected patients. At the time, the agency said that 24 cases of Hepatitis B reactivation had been reported in relation to direct-acting antivirals during the 31-month period running from November 22, 2013 to July 18, 2016. Two patients died and one required a liver transplant.  The FDA has advised co-infected patients undergoing direct-acting antiviral treatment to contact their doctor immediately if they develop any of the following symptoms:

  • Fatigue
  • Weakness
  • Loss of appetite
  • Nausea and vomiting
  • Yellow eyes or skin

Get the latest news and litigation updates about this case by following us on Facebook. Click the "Like" button below.

 
 
 

Follow Us

RXInjuryHelp.com on Google+  RXInjuryHelp.com on Facebook  RXInjuryHelp.com on LinkedIn  RXInjuryHelp.com on Twitter  RXInjuryHelp.com on YouTube  RXInjuryHelp.com on Pinterest